Virginia, 2023

Hail and Damaging Winds in Virginia, July 3, 2023

July 3, 2023 · NWS RNK · 11 events in 6 counties and zones

A cold front moved eastward from the Ohio Valley during the afternoon of July 3, 2023, which led to an organized line of thunderstorms advancing into the region. Abundant moisture an very warm temperatures created an environment that supported strong downdraft winds from thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$13,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved eastward from the Ohio Valley during the afternoon of July 3, 2023, which led to an organized line of thunderstorms advancing into the region. Abundant moisture an very warm temperatures created an environment that supported strong downdraft winds from thunderstorms. As the increased moisture converged along the higher terrain of the mountains, scattered thunderstorms developed, and caused pockets of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 9:50 AM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 3, 9:50 AM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1050 AM EDT Mon Jul 3 2023

.SYNOPSIS...
The Mid Atlantic states and Carolinas will stay in a persistent
summer pattern of humid weather and near normal temperatures
this week. After a weak front goes through the area today,
Tuesday will have a lower chance of storms. The chance of
showers and thunderstorms then increases each day, peaking at
the end of the week with the passage of another front.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM EDT Monday...

...Showers and storms increase later today...

A few showers are making their way northeast across our
forecast area, with a solid area of showers from Pulaski to
Wytheville to Whitetop. These showers had no lightning but had
brief heavy rainfall. That said, the convection did seem to be
weakening/ drying up as they moved farther way from a surface
front. Farther upstream, plenty of stratus was pushing east, and
this may keep our temperatures down some. Areas just southwest
of the Blue Ridge were clear and should warm up quickly before
clouds arrive.

Have increased PoPs in some places based on timing of the
current showers. Will be monitoring for the transition to
thunderstorms later today. The best instability will be to our
east, but Buckingham to Danville east have a chance for stronger
storms with damaging winds and hail.

As of 320 AM EDT Monday...

   Confidence moderate for location and time of thunderstorms
   today...

Scattered showers and isolated thunderstorms over southwest
Virginia, northwest North Carolina and southeast West Virginia
will continue to weaken and early this morning. There is still
a small amount of instability southeast of Danville so showers
may linger the longest in that area. Expect fog to develop
before sunrise.

For the rest of the day, the region is in the moist and unstable
air ahead of a weak front. This boundary will start in the
Ohio Valley this morning and track southeast, reaching eastern
Virginia by tonight. This feature will provide some lift and
low level convergence. SPC HREF and Bufkit forecast soundings
showed the cap breaking around 19Z/3PM with the best environment
for severe thunderstorms east of a Buckingham to Danville line.
Will have the probability of thunderstorms in the forecast
through 02Z/10PM.

Starting out very mild this morning so as mid level clouds erode
temperatures will rise into the 80s and 90s. Will stay on the warmer
side of guidance for afternoon highs. Mid and upper levels dry out
behind the boundary so highest elevations will see surface dew
points drop into the 50s. No other significant change in air mass.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 250 AM EDT Monday...

Confidence is moderate for increasing chances of showers and
thunderstorms towards Wednesday and Thursday.

Independence Day appears to feature the lowest overall chance of
showers and thunderstorms during this forecast period as weak
high pressure enters the Mid Atlantic. However, there may be
isolated showers and thunderstorms by the afternoon with the
best odds across parts of central Virginia and the mountains of
northwest North Carolina. Weak high pressure should pass
overhead during Tuesday night into Wednesday morning. Daytime
heating and convergence could again spark a few more showers and
thunderstorms in the afternoon.

By Thursday, a cold front should cross the Great Lakes. The
increasing synoptic lift from this approaching frontal boundary
will trigger a better chance of showers and thunderstorms
towards Thursday afternoon. These storms may last a little
longer into early Thursday night with better organization.
Temperatures will be near or slightly above normal for this
entire forecast period with highs generally in the 80s across
the mountains and lower 90s in parts of the Piedmont.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 250 AM EDT Monday...

Confidence is moderate for ongoing chances of showers and
thunderstorms into the weekend.

With a cold front entering the Appalachian Mountains by Friday,
shower and thunderstorm chances should increase further during
Friday afternoon with decent coverage and intensity possible.
The frontal boundary will weaken as it approaches the East Coast
on Saturday, but the proximity of this boundary may keep the
potential for scattered afternoon showers and thunderstorms. The
models indicate the flow aloft remaining zonal into the
weekend, so temperatures may only dip a couple degrees lower
behind the cold front on Saturday. Another cold front may
approach the Ohio River Valley by Sunday to present yet another
chance of afternoon showers and thunderstorms with the highest
odds across the mountains.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 705 AM EDT Monday...

Radar indicated isolated VFR showers over southeast West
Virginia. Have VCSH only near KLWB for the rest of the morning.

For the rest of the day, the region is in the moist and unstable
air ahead of a weak front. This boundary will start in the
Ohio Valley this morning and track southeast, reaching eastern
Virginia by Tuesday morning. Will have the probability of
thunderstorms in the forecast from 19Z/3PM through 02Z/10PM.
TAFs will have VCTS until later in the day when storms develop
and airport impact is more certain.

EXTENDED AVIATION OUTLOOK...

The probability of thunderstorms will be lower on Tuesday.

Scattered MVFR thunderstorms are possible each afternoon and
evening from Wednesday through Friday.

&&

.EQUIPMENT...
As of 335 AM EDT Monday...

The observations from Danville Regional Airport, KDAN, will be
unavailable until further notice due to a loss of power on site
when a severe thunderstorm went through the area on Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/SH
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS
EQUIPMENT...AMS
Hazardous weather outlook, Jul 3, 5:28 AM EST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
628 AM EDT Mon Jul 3 2023

NCZ001>003-018-019-VAZ013>017-022>024-032>035-041030-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-
628 AM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind, with a secondary threat
of large hail. Intense rainfall rates may result in localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043-044-058-041030-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-
628 AM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind, with a secondary
threat of large hail. Intense rainfall rates may result in localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ045>047-059-041030-
Campbell-Appomattox-Buckingham-Charlotte-
628 AM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind, with a secondary
threat of large hail and isolated tornadoes. Intense rainfall rates
may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk of severe thunderstorms Tuesday afternoon
and evening. The primary threat is damaging wind, with a secondary
threat of large hail. Intense rainfall rates may result in localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ007-009>012-018>020-WVZ042>044-507-508-041030-
Tazewell-Smyth-Bland-Giles-Wythe-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
628 AM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of flash flooding this afternoon and
evening. In addition to the flooding threat, any of the stronger
thunderstorms may produce gusty wind and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 3, 10:58 AM EST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1158 AM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     Tstm Wnd Dmg     Falling Spring          37.99N 80.36W
07/03/2023                   Greenbrier         WV   Law Enforcement

            A large tree was blown down by thunderstorm
            winds in the community of Renick, WV.

&&

16
Local storm report, Jul 3, 11:07 AM EST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1207 PM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     Tstm Wnd Dmg     Gap Mills               37.57N 80.42W
07/03/2023                   Monroe             WV   Law Enforcement

            Two mature trees were blown down by
            thunderstorm winds in the community of Gap
            Mills, WV.

&&

16
Local storm report, Jul 3, 11:16 AM EST, 2 hours 31 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Blacksburg VA
1216 PM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     Tstm Wnd Dmg     2 WSW Francisco         36.49N 80.40W
07/02/2023                   Stokes             NC   Public

            Thunderstorms winds blew three to four
            arm-width size limbs down on Frans Road, and
            the three rows of corn in a home vegetable
            garden were bent over at a waist high level.

0140 PM     Tstm Wnd Dmg     5 SSE Spencer           36.55N 79.98W
07/02/2023                   Henry              VA   911 Call Center

            Large tree down near the intersection of
            Deshazo Road and Turkey Trott Trail. Both
            lanes of the Deshazo road were blocked. The
            downed tree also brought down a power line.

0142 PM     Tstm Wnd Dmg     2 SW Ridgeway           36.56N 79.89W
07/02/2023                   Henry              VA   911 Call Center

            Two trees down on U.S. Highway 220 or
            Greensboro Road in the Ridgeway area.

0145 PM     Tstm Wnd Dmg     4 S Spencer             36.56N 80.01W
07/02/2023                   Henry              VA   911 Call Center

            Tree down in the 300 block of Pratt Road
            near its intersection of Spencer Moores
            Mill.

0145 PM     Tstm Wnd Dmg     Ridgeway                36.59N 79.86W
07/02/2023                   Henry              VA   911 Call Center

            Tree down just 0.5 mile north of the North
            Carolina state line in the north bound lane
            of U.S. 220 or Greensboro Road.

0150 PM     Tstm Wnd Dmg     1 WSW Leatherwood       36.73N 79.77W
07/02/2023                   Henry              VA   911 Call Center

            Tree down in the 90th block of Elijah Circle
            on the northeast side of Martinsville near
            its intersection with Chatham Road. Entire
            road blocked by the downed tree.

0155 PM     Tstm Wnd Dmg     1 SSE Axton             36.65N 79.71W
07/02/2023                   Henry              VA   911 Call Center

            Three trees down in the 600 block of Axton
            Road at the location of a large curve in the
            road.

0158 PM     Tstm Wnd Dmg     2 N Aiken Summit        36.63N 79.70W
07/02/2023                   Henry              VA   911 Call Center

            Large tree down blocking both lanes of Axton
            Road in the 2900 block.

0158 PM     Tstm Wnd Dmg     3 SSE Stoneville        36.43N 79.88W
07/02/2023                   Rockingham         NC   911 Call Center

            Thunderstorm winds blew tree limbs down at
            the intersection of Stone Mountain Road and
            NC Highway 135.

0158 PM     Tstm Wnd Dmg     1 NE Stoneville         36.48N 79.89W
07/02/2023                   Rockingham         NC   911 Call Center

            Thunderstorm wind blew a tree down at the
            intersection of Tayler Road and Dudley
            Drive.

0201 PM     Tstm Wnd Dmg     4 ENE Stoneville        36.50N 79.84W
07/02/2023                   Rockingham         NC   911 Call Center

            Thunderstorm winds blew a tree and a power
            line down within the 2800 block of Price
            Grange Road.

0203 PM     Tstm Wnd Dmg     4 WSW Cascade           36.55N 79.73W
07/02/2023                   Henry              VA   911 Call Center

            Tree down at the intersection of Friendly
            Road and Axton Road in the far southeast
            corner of Henry county.

0207 PM     Tstm Wnd Dmg     3 NW Eden               36.53N 79.78W
07/02/2023                   Rockingham         NC   911 Call Center

            Thunderstorm winds blew down a large tree
            within the 500 block of NC Highway 700,
            Ridgeway Road.

0215 PM     Tstm Wnd Dmg     1 SSW Chatham           36.80N 79.41W
07/02/2023                   Pittsylvania       VA   Public

            Several trees down in the Tight Squeeze
            area.

0220 PM     Tstm Wnd Dmg     4 N Keeling             36.78N 79.31W
07/02/2023                   Pittsylvania       VA   Public

            One-inch tree limbs broken; Shingles blown
            off.

0235 PM     Tstm Wnd Dmg     1 W Danville City       36.58N 79.44W
07/02/2023                   City of Danville   VA   Public

            Trees down on houses in Windsor Heights.

0236 PM     Tstm Wnd Dmg     1 NNE Providence        36.51N 79.36W
07/02/2023                   Caswell            NC   Public

            Large tree limb down on Walters Mill Road.

0239 PM     Tstm Wnd Dmg     2 NNW Lawsonville       36.43N 79.58W
07/02/2023                   Rockingham         NC   911 Call Center

            Thunderstorm winds blew a tree down within
            the 200 block of Burton Road.

0247 PM     Tstm Wnd Dmg     Vernon Hill             36.75N 79.10W
07/02/2023                   Halifax            VA   Public

            Multiple trees down in the Vernon Hill area
            of western Halifax county.

0305 PM     Tstm Wnd Dmg     South Boston            36.70N 78.90W
07/02/2023                   Halifax            VA   Trained Spotter

            Trees and limbs down in South Boston.

0305 PM     Tstm Wnd Dmg     South Boston            36.70N 78.90W
07/02/2023                   Halifax            VA   Trained Spotter

            Trees and limbs down in South Boston.

0305 PM     Tstm Wnd Dmg     South Boston            36.70N 78.90W
07/02/2023                   Halifax            VA   Trained Spotter

            Multiple trees and limbs down in South
            Boston.

1220 AM     Tstm Wnd Dmg     5 E Wingina             37.63N 78.62W
07/03/2023                   Buckingham         VA   911 Call Center

            One tree down on Pattie Road.

1225 AM     Tstm Wnd Dmg     2 NNW Centenary         37.73N 78.53W
07/03/2023                   Buckingham         VA   911 Call Center

            Tree down on Rock Island Road.

1230 AM     Tstm Wnd Dmg     2 SSE Centenary         37.67N 78.51W
07/03/2023                   Buckingham         VA   911 Call Center

            Tree down on Self Road.

1230 AM     Tstm Wnd Dmg     2 SE Centenary          37.67N 78.49W
07/03/2023                   Buckingham         VA   911 Call Center

            One tree down.

1257 AM     Tstm Wnd Dmg     2 SSW Meadow Bluff      37.88N 80.66W
07/03/2023                   Greenbrier         WV   911 Call Center

            Thunderstorm winds blew a tree down in the
            Smoot area.

0100 AM     Tstm Wnd Dmg     1 ESE Alderson          37.73N 80.63W
07/03/2023                   Greenbrier         WV   911 Call Center

            Tree down on road across from Mini Park.
            Time estimated from radar.

0100 AM     Tstm Wnd Dmg     1 ESE Alderson          37.73N 80.63W
07/03/2023                   Greenbrier         WV   911 Call Center

            Tree on on road across from Mini Park. Time
            estimated from radar.

0120 AM     Tstm Wnd Dmg     Falling Spring          37.99N 80.36W
07/03/2023                   Greenbrier         WV   Law Enforcement

            A large tree was blown down by thunderstorm
            winds in the community of Renick, WV.

0123 AM     Tstm Wnd Dmg     Gap Mills               37.57N 80.42W
07/03/2023                   Monroe             WV   Law Enforcement

            Two mature trees were blown down by
            thunderstorm winds in the community of Gap
            Mills, WV.

&&
Special weather statement, Jul 3, 12:38 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
138 PM EDT Mon Jul 3 2023

VAZ033-043-044-031815-
Henry VA-Franklin VA-Pittsylvania VA-
138 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of
northwestern Pittsylvania, northeastern Henry and southeastern
Franklin Counties through 215 PM EDT...

At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sydnorsville, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Mount...
Sydnorsville...
Penhook...
Snow Creek...
Southern Smith Mountain Lake...
Sago...
and Western Smith Mountain Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3691 8003 3713 7965 3710 7964 3709 7962
      3708 7962 3706 7960 3705 7960 3704 7959
      3689 7949 3675 7992
TIME...MOT...LOC 1737Z 240DEG 24KT 3687 7990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Special weather statement, Jul 3, 1:24 PM EST, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
224 PM EDT Mon Jul 3 2023

VAZ044-031900-
Pittsylvania VA-
224 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of
northeastern Pittsylvania County through 300 PM EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittsville, or near Gretna, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hurt...
Gretna...
Climax...
and Pittsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3688 7949 3702 7955 3703 7952 3701 7948
      3702 7946 3703 7948 3706 7949 3707 7948
      3706 7946 3706 7941 3709 7940 3709 7939
      3711 7937 3712 7938 3712 7934 3695 7917
TIME...MOT...LOC 1824Z 251DEG 17KT 3697 7946

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RS
Special weather statement, Jul 3, 1:34 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
234 PM EDT Mon Jul 3 2023

VAZ019-024-031900-
Rockbridge VA-Alleghany VA-
234 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of
east central Alleghany and Rockbridge Counties in west central
Virginia and the City of Lexington through 300 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Collierstown, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lexington...
Collierstown...
Rockbridge Baths...
Cornwall...
Fairfield...
Brownsburg...
and Vesuvius.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3793 7920 3789 7915 3786 7915 3784 7916
      3782 7916 3780 7922 3781 7923 3779 7925
      3767 7966 3773 7969 3776 7967 3777 7971
      3781 7973 3804 7940
TIME...MOT...LOC 1834Z 248DEG 19KT 3779 7962

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RS

The radar

The Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
July 3, 1:47 PM EST
Where
Pittsylvania County, 1.79 mi WSW of Glenland
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.990, -79.250

Thunderstorm winds blew down several very large branches on Piney Grove Road.

Hail, Halifax

When
July 3, 4:30 PM EST
Where
Halifax County, 0.89 mi SE of Piney Grove
Measured
1 in hail
Reported by
Public
Coordinates
36.770, -78.820

Thunderstorm Wind, Lynchburg (C)

When
July 3, 6:57 PM EST
Where
Lynchburg (C) County, 0.56 mi NW of Lynchburg
Measured
55 kt (63 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.425, -79.158

Thunderstorm winds blew down several trees along the Blackwater Creek Trail and Point of Honor Trail in Lynchburg. One tree fell on a Parks and Recreation truck while an employee was assessing the storm damage, and caused minor injuries to the employee.

Thunderstorm Wind, Amherst

When
July 3, 7:05 PM EST
Where
Amherst County, 2.23 mi N of Clifford
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.682, -79.022

A few trees were downed by thunderstorm winds near the intersection of Patrick Henry Highway and Canody's Store Road.

Thunderstorm Wind, Appomattox

When
July 3, 7:32 PM EST
Where
Appomattox County, 1.74 mi SSE of Oakville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.408, -78.854

Thunderstorm winds blew down at least two trees at the intersection of Dean Johns Place and Oakville Road.

Thunderstorm Wind, Appomattox

When
July 3, 7:34 PM EST
Where
Appomattox County, 0.27 mi S of Spout Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.346, -78.920

Thunderstorm winds blew down one tree onto a powerline near the intersection of Reedy Spring Road and Richmond Highway.

Thunderstorm Wind, Buckingham

When
July 3, 7:41 PM EST
Where
Buckingham County, 7.23 mi W of Mt Rush
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.525, -78.752

Thunderstorm winds blew down one tree near West James Anderson Highway near the Appomattox/Buckingham County Line.

Thunderstorm Wind, Appomattox

When
July 3, 8:05 PM EST
Where
Appomattox County, 2.35 mi WNW of Appomattox
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.365, -78.868

Thunderstorm winds blew a tree down near Police Tower Road.

Thunderstorm Wind, Appomattox

When
July 3, 8:06 PM EST to 8:10 PM EST
Where
Appomattox County, 3.83 mi SSE of Spout Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.300, -78.890

Thunderstorm winds blew one tree onto a power line near Elliott Lane and another tree onto the road near the intersection of Purdum Mill Road and Country Club Lane.

Thunderstorm Wind, Appomattox

When
July 3, 8:21 PM EST to 8:24 PM EST
Where
Appomattox County, 3.02 mi NW of Pamplin City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.300, -78.720

Thunderstorm winds blew a tree down on Rocks Church Road and another tree onto the road near the intersection of Old Evergreen Road and Old Bethany Road.

Thunderstorm Wind, Buckingham

When
July 3, 8:21 PM EST
Where
Buckingham County, 3.02 mi SE of Dillwyn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.500, -78.410

Two trees were downed by thunderstorm winds near Caira Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109838, 1109763, 1118203, 1109837, 1109803, 1109814, 1118198, 1109835, 1109833, 1109834, 1109836.